Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Albuquerque, NM

May 21, 2018Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2018, 9:27 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 9:27 PM MDT (03:27 UTC)
Expired
May 21, 2018, 10:30 PM MDT
In force
63 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 131 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:44 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS55 KABQ 220327
SVRABQ
NMC005-027-220430-
/O.NEW.KABQ.SV.W.0050.180522T0327Z-180522T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
927 PM MDT MON MAY 21 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in central New Mexico...
  North central Chaves County in southeastern New Mexico...

* Until 1030 PM MDT.

* At 925 PM MDT, a severe thunderstorm was located near Arabela, or
  33 miles west of Roswell, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. Significant accumulations of 
           hail are possible with this storm.

* Locations impacted include...
  Northern Roswell, Bitter Lake Wildlife Refuge and Arabela. 

This includes Highway 285 between Mile Markers 116 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3344 10515 3362 10518 3392 10440 3343 10429
TIME...MOT...LOC 0325Z 261DEG 33KT 3355 10508 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

54
2 follow-up statements
418 
WWUS55 KABQ 220419
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1019 PM MDT MON MAY 21 2018

NMC005-027-220430-
/O.CON.KABQ.SV.W.0050.000000T0000Z-180522T0430Z/
Lincoln-Chaves-
1019 PM MDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR EAST CENTRAL LINCOLN AND NORTH CENTRAL CHAVES COUNTIES...

At 1018 PM MDT, a severe thunderstorm was located 12 miles northwest
of Bitter Lake Wildlife Refuge, or 17 miles north of Roswell, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Northern Roswell and Bitter Lake Wildlife Refuge. 

This includes Highway 285 between Mile Markers 116 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3345 10502 3366 10503 3392 10440 3343 10429
TIME...MOT...LOC 0418Z 261DEG 33KT 3363 10450 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

54
246 
WWUS55 KABQ 220425
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1025 PM MDT MON MAY 21 2018

NMC005-027-220433-
/O.EXP.KABQ.SV.W.0050.000000T0000Z-180522T0430Z/
Lincoln-Chaves-
1025 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES WILL EXPIRE AT 1030 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm. This storm has the potential to reintensify. 

A severe thunderstorm watch remains in effect until 1100 PM MDT for
central and southeastern New Mexico.

LAT...LON 3345 10502 3366 10503 3392 10440 3343 10429
TIME...MOT...LOC 0423Z 261DEG 33KT 3363 10446 

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:33 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 21, 5:33 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
533 PM MDT Mon May 21 2018

.AVIATION...
00Z TAF CYCLE
Upper low to drift to near KLAS by 22/18Z with a moist low level east
to west flow continuing over most of NM. Mts occasionally obscured in
sct to nmrs showers and tstms contining from the Contdvd to the
Pecos Valley with a few storms containing hail and wind gusts to
around 50kt. This activity with isold strong to severe storms to
shift farther into the eastern plains by 03Z and persist thru 10Z if
HRRR is correct. Areas of MVFR to IFR cigs/vsbys in br and
preciptation will also obscure terrain from the east slopes of the
central mt chain to the TX border. Improving conditions at 22/15Z
with showers and storms breaking out from the central mt chain
eastward aft 22/18Z.

&&

.PREV DISCUSSION...326 PM MDT Mon May 21 2018...
.SYNOPSIS...
An upper level low pressure system stalled over the Great Basin will
interact with abundant low level moisture already in place for
scattered to numerous showers and thunderstorms east of the
continental divide tonight. Storms will then return mainly along and
east of the central mountain chain Tuesday through Wednesday, then
across southeast areas Thursday; however, coverage will trend
downward each day as the upper low lifts northeastward across the
northern mountains and drier air filters over New Mexico from the
southwest. There is a risk of severe thunderstorms across central and
eastern areas for the remainder of this afternoon and into the
evening, then again across the east on Tuesday afternoon and evening.
With the drier air will come warmer temperatures with highs reaching
above normal areawide during the latter half of the week.

&&

.DISCUSSION...
The closed upper level low pressure system stalled over the southern
Great Basin has created favorable dynamics for severe thunderstorms
over central parts of the forecast area this afternoon. The risk of
severe storms will spread onto the eastern plains this evening, then
return to eastern areas on Tuesday afternoon and evening. Storms
will be capable of producing over 1 inch of rain, large hail and
damaging winds.

The upper low will weaken as it lifts northeastward across the
northern Rockies through mid week, steering drier air over NM from
the southwest in the process. There will be a notable downtick in the
coverage of showers and thunderstorms, especially in the west where
dry weather will return on Tuesday. Storms along and east of the
central mountain chain will become spottier and their wetting
footprints will decrease through mid week, with dry weather pretty
much areawide again on Friday.

During the coming weekend another upper level low pressure system
will move through the Great Basin from the west strengthening wind
and potentially increasing fire weather concerns over portions of New
Mexico. There will also be a risk of dryline thunderstorms across the
far eastern and especially southeastern plains each afternoon and
evening.

44

&&

.FIRE WEATHER...
Showers and storms with locally heavy rainfall have developed along
and east of the Cont Dvd this afternoon. This activity will spread
eastward across the Rio Grande Valley and into the eastern plains
through tonight. Meanwhile, much drier southwest flow has already
spread into far western NM today. This drier air will move east
toward the Rio Grande Valley Tuesday with breezy to locally windy
conditions. Widespread marginal critical fire weather is likely
along and west of the central mountain chain for several hours
Tuesday afternoon. Meanwhile, more showers and storms with locally
heavy rainfall will impact eastern NM.

Drier air will spread even farther east into central NM Wednesday as
an upper level trough lifts across the Great Basin. The coverage of
marginal critical fire weather however will decrease as relatively
lighter winds are expected for central and western NM. Eastern NM
will remain in the deeper moisture where showers and storms with
locally heavy rainfall continue.

A ridge will build over NM Thursday through Saturday and allow
temperatures to warm above normal for the entire area with very dry
air and light winds. Multiple days of single digit min humidity is
likely again for central and western NM with poor to fair overnight
recoveries.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 21, 3:49 AM MDT, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Mon May 21 2018

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
349 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated severe storms are possible later today and tonight across
much of central and eastern New Mexico, with large hail and damaging
winds being the primary threats. A few dry storms are possible near
the Continental Divide this afternoon and may produce strong and
erratic wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms are possible late Tuesday across much of
eastern New Mexico then again on Wednesday, but closer to the Texas
border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today for much of central
and eastern New Mexico due to the potential for severe storms.

11

In the hours before

Special weather statement, May 21, 8:18 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
818 PM MDT MON MAY 21 2018

NMZ530>534-220245-
Union County-Eastern San Miguel County-Harding County-Guadalupe
County-Quay County-
818 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL...EASTERN
HARDING...WEST CENTRAL QUAY...SOUTHEASTERN UNION AND NORTHEASTERN
GUADALUPE COUNTIES UNTIL 845 PM MDT...

At 818 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bueyeros to 9 miles south of Conchas.
Movement was east at 25 mph.

Nickel size hail will be possible with these storms.

Frequent and dangerous cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Bueyeros, Conchas and Rosebud.

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central New Mexico.

LAT...LON 3617 10315 3516 10379 3516 10432 3604 10377
TIME...MOT...LOC 0218Z 262DEG 21KT 3599 10373 3524 10421

54
Local storm report, May 21, 8:19 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
819 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 SW CORONA             34.20N 105.66W
05/21/2018  M0.88 INCH       LINCOLN            NM   PUBLIC

&&

CORRECTED EVENT TIME

EVENT NUMBER ABQ201800635

TRM
Special weather statement, May 21, 8:20 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
820 PM MDT MON MAY 21 2018

NMZ539-540-220245-
Eastern Lincoln County-Southwest Chaves County-
820 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 845 PM MDT...

At 820 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elk, or 24 miles east of Cloudcroft, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elk.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
central and southeastern New Mexico.

LAT...LON 3293 10536 3296 10535 3296 10531 3317 10532
      3333 10512 3311 10492 3290 10533
TIME...MOT...LOC 0220Z 232DEG 14KT 3303 10533

44
Local storm report, May 21, 8:24 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
824 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             5 SW CORONA             34.19N 105.65W
05/21/2018  M1.00 INCH       LINCOLN            NM   NWS EMPLOYEE

&&

EVENT NUMBER ABQ201800636

99
Special weather statement, May 21, 8:42 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
842 PM MDT MON MAY 21 2018

NMZ533-534-220330-
Guadalupe County-Quay County-
842 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL QUAY AND EASTERN
GUADALUPE COUNTIES UNTIL 930 PM MDT...

At 841 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montoya, or 25 miles west of Tucumcari, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Quay, Tucumcari and Montoya.

This includes Interstate 40 between Mile Markers 302 and 333.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central New Mexico.

LAT...LON 3493 10364 3493 10420 3510 10425 3525 10374
      3524 10372
TIME...MOT...LOC 0241Z 257DEG 23KT 3504 10414

54
Special weather statement, May 21, 9:21 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
921 PM MDT MON MAY 21 2018

NMZ538>540-220400-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
921 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
SOUTHWESTERN CHAVES COUNTIES UNTIL 1000 PM MDT...

At 921 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Elk, or 27 miles northwest of Hope, moving
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Dunken.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
central and southeastern New Mexico.

LAT...LON 3274 10534 3311 10530 3336 10489 3284 10485
TIME...MOT...LOC 0321Z 241DEG 18KT 3303 10513

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:00 PM MDTSpecial Weather StatementABQColfax30 min
May 21, 6:15 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance43 min
May 21, 6:39 PM MDTSevere Thunderstorm WarningABQLincoln66 min
May 21, 6:56 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance64 min
May 21, 7:19 PM MDTSpecial Weather StatementABQHarding41 min
May 21, 7:21 PM MDTSpecial Weather StatementABQValencia24 min
May 21, 7:26 PM MDTSevere Thunderstorm WarningABQLincoln64 min
May 21, 7:33 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia13 min
May 21, 7:50 PM MDTSpecial Weather StatementABQSan Miguel25 min
May 21, 7:57 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance63 min
May 21, 8:02 PM MDTSpecial Weather StatementABQValencia28 min
May 21, 8:18 PM MDTSpecial Weather StatementABQHarding27 min
May 21, 8:20 PM MDTSpecial Weather StatementABQ25 min
May 21, 8:23 PM MDTSevere Thunderstorm WarningABQLincoln67 min
May 21, 8:31 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel23 min
May 21, 8:42 PM MDTSpecial Weather StatementABQQuay48 min
May 21, 9:21 PM MDTSpecial Weather StatementABQ39 min
May 21, 9:45 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe42 min
May 21, 9:50 PM MDTSpecial Weather StatementABQQuay40 min
May 21, 10:28 PM MDTSpecial Weather StatementABQDe Baca47 min
May 21, 10:52 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt68 min
May 21, 11:03 PM MDTSpecial Weather StatementABQDe Baca42 min
May 22, 1:33 PM MDTSpecial Weather StatementABQLincoln27 min
May 22, 1:44 PM MDTSevere Thunderstorm WarningABQLincoln46 min
May 22, 1:55 PM MDTSpecial Weather StatementABQLincoln35 min
May 22, 2:05 PM MDTSevere Thunderstorm WarningABQLincoln29 min
May 22, 2:25 PM MDTSpecial Weather StatementABQMora35 min
May 22, 2:37 PM MDTSevere Thunderstorm WarningABQLincoln53 min
May 22, 2:48 PM MDTSevere Thunderstorm WarningABQMora, San Miguel15 min
May 22, 4:04 PM MDTSpecial Weather StatementABQSanta Fe26 min
May 22, 4:12 PM MDTSpecial Weather StatementABQLincoln33 min
May 22, 4:30 PM MDTSpecial Weather StatementABQSanta Fe30 min
May 22, 4:35 PM MDTSpecial Weather StatementABQMora25 min
May 22, 4:40 PM MDTSevere Thunderstorm WarningABQColfax, Mora35 min
May 22, 4:45 PM MDTSpecial Weather StatementABQLincoln30 min
May 22, 4:48 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln57 min
May 22, 4:57 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe2 hr
May 22, 5:06 PM MDTAreal Flood AdvisoryABQLincoln114 min
May 22, 5:06 PM MDTSpecial Weather StatementABQSanta Fe24 min
May 22, 5:18 PM MDTSpecial Weather StatementABQColfax27 min
May 22, 5:43 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
May 22, 5:45 PM MDTSpecial Weather StatementABQChaves30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.